Texas, 2010

Hail in Texas, April 23, 2010

April 23, 2010 · NWS HGX · 3 events in 1 county or zone

Severe thunderstorms developed along and ahead of a cold front as it moved eastward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along and ahead of a cold front as it moved eastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 23, 2:17 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 23, 2:17 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CDT FRI APR 23 2010

.DISCUSSION...
THE UPPER LOW CHURNING OVER EASTERN CO TO MOVE EAST TONIGHT...
DRAGGING A MAIN BOUNDARY (COOL FRONT) ACROSS CENTRAL AND EASTERN
TEXAS THROUGH TOMORROW MORNING. AHEAD OF THIS BOUNDARY...A DRY
LINE/PRE-FRONTAL TROF WILL MAKE IT EAST OF THE I-35 CORRIDOR BEFORE
THIS COOL FRONT CATCHES UP WITH IT DURING THE EARLY-MID EVENING
HOURS. CORE OF THE JET TO COME AROUND THE UPPER TROF AXIS BETWEEN
MIDNIGHT AND SUNRISE HOURS...WITH A NW GULF LL JET FORMING PARALLEL
TO THE COASTLINE. ENERGY ROUNDING THE BASE OF THE LOWER ROCKY MTN
TROF AXIS IS FORECAST TO TRAVEL NORTHEASTWARD OVER CENTRAL TEXAS
AND INTO THE EAST OK/NE TX/NOLA/SO AR REGION THROUGH THE NOCTURNAL
HOURS. AT THE SURFACE...A DENSE CU FIELD HAS FORMED WITHIN A VERY
MOIST ENVIRON (1.4 - 1.6" PWAT) AND A CURRENT ZONE OF CONVERGENCE
JUST TO THE NORTH OF THE CWA MAY BE ALL THAT IS NEEDED FOR LATE PM
LL FOCUS. SO...WITH ALL OF THESE ELEMENTS COMING INTO PHASE
THROUGH MIDNIGHT...THE STAGE IS SET FOR PERIODS OF NORTHERN AND
CENTRAL COUNTY RAIN...SCATTERED STORMS...WITH SOME OF THESE CELLS
(IN A POSSIBLE BROKEN LINE) REACHING SEVERE LIMITS DURING 24/06-12Z.
OF COURSE...THAT MID-LEVEL WARM NOSE WILL HAVE TO ERODE AND ALL
OF THE ABOVE WILL HAVE A HIGHER PROB OF ACTUALLY BEING REALIZED.
CONFIDENCE IS MODERATE...AT BEST...THAT THE CAP WILL BE OVERCOME SO
NOT TOTALLY BITING ON SEVERE AS OF YET.

CONFIDENCE IS HIGHER IN THE FACT THAT OUR FAR NORTHERN COUNTIES
WILL REMAIN UNDER THE GUN FROM A BROKEN QUASI-LINEAR LINE FORMING
JUST EAST OF THE HILL COUNTY...OR RIGHT AHEAD OF THE AFOREMENTIONED
S/W RACING UNDER TROF AXIS NEAR EL PASO. FEEL...IF THE CAP IS BROKEN...
THIS WOULD BE THE FEATURE TO DO IT. SLIGHT RISK FOR SEVERE IS STILL
THE MESSAGE FROM NORTH OF A BRENHAM TO CONROE TO LIVINGSTON LINE.
THE CAP REMAINS TOO STOUT SOUTH OF THIS LINE...SCT SHOWERS AND
ISOLATED (ELEVATED) THUNDER OVER THE SOUTHERN 1/3RD FA AND OVER
MARINE AREAS DURING THIS 06Z TO 12Z WINDOW OF OPPORTUNITY.

ONCE THIS BOUNDARY CLEARS THE COAST TOMORROW AFTERNOON...READY
YOURSELF FOR BEAUTIFUL WEATHER AS SKIES CLEAR OUT AND TEMPERATURES
REGULATE TO NEAR-CLIMO STANDARDS WITHIN A RELATIVELY DRIER AIR
MASS. THE EXTENDED REMAINS DRY...WITH INCREASING HUMIDITY AND
TEMPERATURES THROUGH THE END OF APRIL. IT WILL FEEL MUCH MORE
SUMMER-LIKE NEXT WEEK AS MID-UPPER WESTERLIES ALLOW DAILY TEMPS
TO PEAK OUT IN THE LOWER TO MIDDLE 80S...WHILE ONSHORE FLOW PUMPS
ONCE COMFORTABLE WEEKEND UPPER 40 DEW POINT AIR BACK UP INTO LATE
WEEK MID TO UPPER 60S. 31

&&

.AVIATION...
LIGHT RAIN HAS ENDED AND VIS SATELLITE SHOWING MORE BREAKS
DEVELOPING. FORECAST SOUNDINGS SHOW A STRONG CAPPING INVERSION IN
PLACE FOR THIS AFTERNOON AND EVENING SO FEEL MVFR/VFR CONDITIONS
WILL PREVAIL THROUGH AROUND 03Z. THE CAPPING INVERSION IS EXPECTED
TO ERODE AS AN UPPER TROUGH AND ASSOCIATED VORT LOBE SWING THROUGH
THE AREA. FAVORABLE UPPER LEVEL WINDS WILL ALSO ENHANCE UPWARD
MOTION. THAT SAID...THE ENERGY PROVIDED BY THE UPPER TROUGH LOOKS
LIKE IT WILL PASS TOO FAR NORTH TO HAVE MUCH OF AN IMPACT ON
IAH/HOU TERMINALS. CLL/UTS HAVE THE BEST CHANCE TO SEE STRONG WINDS
AND HAIL WITH TSRA OVERNIGHT. CONDITIONS SHOULD RAPIDLY IMPROVE ON
SATURDAY MORNING WITH VFR CONDITIONS EXPECTED BETWEEN 15-17Z. 43

&&

.MARINE...
A WEAKER PRESSURE GRADIENT HAS ALLOWED WINDS TO DECREASE THIS
AFTERNOON. WIND SPEEDS ARE EXPECTED TO INCREASE AGAIN OVERNIGHT
AHEAD OF A PACIFIC COLD FRONT. THE BOUNDARY WILL PUSH OFF THE COAST
EARLY SATURDAY WITH WITH OFFSHORE WINDS DEVELOPING AND WILL CONTINUE
THROUGH SUNDAY. ONSHORE WINDS RETURN MONDAY BEFORE ANOTHER WEAK
FRONT CROSSES THE COAST EARLY TUESDAY. WEAK WINDS WILL PREVAIL MID
WEEK WITH A STRENGTHENING ONSHORE FLOW FOR THE END OF THE WEEK. SCEC
CONDITIONS LOOK LIKELY NEXT THURSDAY AND FRIDAY. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      58  82  56  79  53 /  80  10  10   0  10
HOUSTON (IAH)              68  81  58  81  56 /  60  30  10   0  10
GALVESTON (GLS)            70  77  64  78  64 /  40  30  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31/43
Hazardous weather outlook, Apr 23, 2:54 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT FRI APR 23 2010

TXZ163-164-176>179-195-196-198-199-242100-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-
354 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AREAS TO THE NORTH OF A COLUMBUS TO GROVETON LINE HAVE A SLIGHT
RISK OF STRONG THUNDERSTORMS EVOLVING TO SEVERE AHEAD OF SHORTWAVE
DISTURBANCE PASSING UP AND THROUGH CENTRAL TEXAS. THE PRIMARY
STORM THREATS WILL LARGE HAIL AND DAMAGING WINDS.

DURING THE OVERNIGHT HOURS THIS UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A LARGE SCALE COOL FRONT...AND THIS BOUNDARY WILL
SWEEP ACROSS SOUTHEAST TEXAS BY MID SATURDAY MORNING. AHEAD OF
THIS COOL FRONT THE ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE IN
THE LOWER LEVELS BUT REMAIN CAPPED IN THE MID LEVELS. CLOSER TO THE
FRONT THIS CAP WILL ERODE AND STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP. STORMS SUPPORTING LARGE HAIL AND DAMAGING
WINDS ARE A PROBABILITY NORTH OF INTERSTATE 10. TO THE SOUTH OF
INTERSTATE 10 THE CAP SHOULD LIMIT THUNDERSTORM STRENGTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

TXZ197-200-210>214-226-227-235>238-242100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-WALLER-WASHINGTON-WHARTON-
354 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

MID LEVEL WARMING WILL MAINTAIN A CAP ON ANY SIGNIFICANT STORM
FORMATION....OR WILL INHIBIT THE DEVELOPMENT OF THUNDERSTORMS FOR
MOST OF THE REGION. THERE IS A SLIGHT RISK FOR ISOLATED STORMS TO
BECOME STRONG RIGHT AHEAD OF A PASSING OVERNIGHT BOUNDARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CLOSELY MONITOR THE SITUATION THROUGH EARLY SATURDAY.

The radar

The Ft Hood radar (KGRK), 191 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Houston

When
April 23, 6:45 PM CST
Where
Houston County, 5.47 mi WNW of Latexo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.420, -95.550

Nickel sized hail was observed in this thunderstorm.

Funnel Cloud, Houston

When
April 23, 6:50 PM CST
Where
Houston County, 0.69 mi N of Latexo
Reported by
Trained Spotter
Coordinates
31.390, -95.470

A rotating wall cloud and a funnel cloud were sighted by multiple trained spotters.

Hail, Houston

When
April 23, 7:30 PM CST
Where
Houston County, 2.72 mi SE of Augusta
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
31.500, -95.300

Nickel sized hail was observed in this thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217075, 217074, 217076.